The Industry Response
There has been a strong response by the herbal industry to ensure kava's
safety. "We are actively proceeding with a number of initiatives on
this issue, both within and outside the industry, working jointly with
regulators and the scientific community to learn as much as we can about
these adverse events and the safety of kava," said John Cardellina,
Ph.D., Vice President for Botanical Sciences, Council for Responsible
A coalition of trade associations of the dietary supplement industry are
actively engaged in evaluating the information that has been made
available by the German regulatory authorities. They have retained a
highly regarded professional toxicologist from a leading university to
ascertain the nature of the relationship between kava consumption and
liver problems. The organizations include the American Herbal Products
Association, the Council for Responsible Nutrition, the National
Nutritional Foods Association, and the Utah Natural Products Alliance.
Mark Blumenthal of the American Botanical Council emphasized that the
information now coming together on kava needs to be scientifically
evaluated and addressed. And he noted this is being done by FDA and the
trade associations and that "These considerations and cautions represent
a prudent approach to the information presently available."
Based on the limited information made available to date, Blumenthal
stated that consumers of kava should consider the following if they are
using kava products:
Kava should not be used by anyone who has any liver problems, or by anyone who is taking any drug product with known adverse effects on the
liver, or anyone who is a regular consumer of alcohol.
Since the reports so far are associated with chronic use, Blumenthal
suggests considering that kava not be taken on a daily basis for more
that four weeks. (Note: We consider that to be overly conservative,
preferring the German Commission E's recommendation of 3 months.)
In addition, Blumenthal noted that consumers should discontinue use if
symptoms of jaundice (e.g., dark urine, yellowing of the eyes) occur.
Consumers should consult their primary healthcare provider if they have
a history of liver problems or suspect possible liver problems before
using kava or continuing its use.
Another possible recommendation is to set maximum doses allowable for
kava, given that adverse reactions have been reported in Germany where
high doses, above recommended levels, are routinely prescribed.
Australia has such a system - with a maximum 125 mg kavalactones per
tablet or capsule, 3g of dried rhizome per teabag and 250mg kavalactones
maximum daily dose for all forms.
The FDA's Medwatch Program
The FDA has sent a letter to doctors requesting that any adverse events
associated with the use of kava products be promptly communicated to
FDA's "Medwatch Program." The letter also noted that there were several
incidents of "serious injury allegedly associated with the use of
kava-containing supplements." There are however, some problems inherent
in this reporting system, explained in the box, "Clarifying FDA